Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Tulsa, OK

January 29, 2013Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jan 29, 2013, 4:55 PM CST for Franklin County, Sebastian County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2013, 4:55 PM CST (22:55 UTC)
Expired
Jan 29, 2013, 5:45 PM CST
In force
50 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 10:59 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KTSA 292255
SVRTSA
ARC047-131-292345-
/O.NEW.KTSA.SV.W.0009.130129T2255Z-130129T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
455 PM CST TUE JAN 29 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
  EASTERN SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 545 PM CST

* AT 454 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES NORTHEAST OF BRANCH TO 3 MILES SOUTHEAST OF
  BRANCH TO 5 MILES EAST OF FORT CHAFFEE...MOVING EAST AT 60 MPH.

  STORM HAZARDS INCLUDE...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WIEDERKEHR VILLAGE...ALTUS AND DENNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3536 9375 3540 9380 3532 9381 3531 9391
      3523 9393 3522 9402 3515 9403 3515 9415
      3526 9403 3543 9401 3543 9389 3554 9371
      3538 9370
TIME...MOT...LOC 2255Z 269DEG 53KT 3534 9390 3526 9391
          3522 9396

$$
1 follow-up statement
505 
WWUS54 KTSA 292320
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
520 PM CST TUE JAN 29 2013

ARC047-131-292345-
/O.CON.KTSA.SV.W.0009.000000T0000Z-130129T2345Z/
FRANKLIN AR-SEBASTIAN AR-
520 PM CST TUE JAN 29 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
EASTERN SEBASTIAN AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 517 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ETNA TO 11 MILES SOUTHWEST OF BRANCH...MOVING EAST AT
60 MPH.

STORM HAZARDS INCLUDE...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WIEDERKEHR
VILLAGE...ALTUS...DENNING AND ALIX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. PEOPLE OUTDOORS
SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM WINDOWS AND
DOORS UNTIL THE STORM HAS PASSED.

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3536 9375 3540 9380 3532 9381 3531 9391
      3523 9393 3522 9402 3515 9403 3515 9409
      3526 9403 3536 9394 3543 9389 3554 9371
      3538 9370
TIME...MOT...LOC 2320Z 269DEG 53KT 3541 9378 3532 9382
          3516 9398

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 3:18 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 29, 3:18 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 PM CST TUE JAN 29 2013

.DISCUSSION...
SURFACE FRONT CURRENTLY EXTENDS FROM THE FAR NW CORNER OF AR
THROUGH SC OK THIS AFTERNOON. THIS BOUNDARY WILL CONTINUE TO PUSH
TO THE EAST...AND SEVERE WEATHER CHANCES WILL DECREASE QUICKLY AS
THE FRONT PASSES AND WINDS SHIFT TO THE WEST NORTHWEST. TOR WATCH
#6 VALID FOR FOR EXTREME NE OK AND AND FAR NW AR WILL BE EXTENDED
UNTIL 01Z. THIS WILL COINCIDE WITH THE EXPIRATION TIME OF TOR
WATCH 7 WHICH REMAINS VALID FOR WC AR AND SE OK. AS THE UPPER
TROUGH PASSES THROUGH LATE TONIGHT AND TOMORROW...ADDITIONAL
LIGHT RAIN CHANCES WILL ACCOMPANY THIS FEATURE...WITH THE BEST
CHANCES ACROSS NE OK TONIGHT...AND LINGERING ACROSS NW AR THROUGH
MIDDAY TOMORROW. BEYOND TOMORROW AND INTO THE WEEKEND...SEVERAL
WEAK BOUNDARIES WILL MOVE THROUGH THE REGION....HOWEVER LITTLE IN
THE WAY OF MOISTURE RETURN WILL MATERIALIZE AHEAD OF THESE FRONTS.
WILL KEEP LOW POPS FOR LATE SUNDAY/MONDAY AS DEEPER MOISTURE
MAKES A RUN AT THE SRN PLAINS AHEAD OF ANOTHER SURFACE BOUNDARY
AND UPPER TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  44  28  56 /  40  10   0   0
FSM   39  47  28  61 /  30  20   0   0
MLC   37  48  28  61 /  20  10   0   0
BVO   32  42  23  53 /  50  10   0   0
FYV   35  40  23  53 /  30  20   0   0
BYV   35  39  25  51 /  40  30   0  10
MKO   36  46  26  58 /  20  10   0   0
MIO   34  41  24  52 /  40  20   0  10
F10   36  47  27  59 /  20  10   0   0
HHW   41  51  29  61 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...05
LONG TERM....23
Hazardous weather outlook, Jan 29, 12:58 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CST TUE JAN 29 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CST TUE JAN 29 2013

...SEVERE WEATHER THREAT CONTINUES THROUGH MID EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OF A FAYETTEVILLE TO MCALESTER LINE.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND WEST
        CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...PORTIONS OF NORTHEAST OKLAHOMA...AND ALSO WESTERN
        ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
INTO THE MID EVENING HOURS...BEFORE PUSHING FURTHER EASTWARD
INTO CENTRAL ARKANSAS.  LOCALLY HEAVY RAINFALL HAS ALREADY
FALLEN ACROSS PORTIONS OF NORTHEAST OKLAHOMA...AND ADDITIONAL
LOCALLY HEAVY RAINS ARE LIKELY ACROSS PORTIONS OF WESTERN
ARKANSAS THROUGH THIS EVENING.  FLOODING OF LOW LYING AREAS IS
POSSIBLE.

THE SEVERE WEATHER THREAT WILL CONTINUE THIS AFTERNOON AND
EVENING...AND SHIFT EASTWARD AS THE STORMS ADVANCE.  THE
EXPECTED SCENARIO IS THAT STORMS BECOME STRONGER THROUGH THE
AFTERNOON HOURS...WITH THE FAVORED AREA FOR SEVERE WEATHER
BEING SOUTHEAST OF A LINE FROM FAYETTEVILLE TO MCALESTER.
WIND FIELDS ALOFT ARE STRONG AND ANY SUSTAINED UPDRAFT WILL
HAVE POTENTIAL TO CREATE DAMAGING WINDS AND POSSIBLY QUARTER
SIZE HAIL.  ADDITIONALLY...LOW LEVEL WIND SHEAR WILL BE
SUFFICIENTLY STRONG TO WARRANT A RISK OF TORNADOES...THOUGH
THIS RISK WILL QUICKLY SHIFT FURTHER EASTWARD BY EARLY EVENING.

GUSTY SOUTH WINDS WILL PRECEDE THE COLD FRONT WHICH IS CURRENTLY
ALONG INTERSTATE 44.  A STRONGER PUSH OF COLD AIR WILL INCREASE
NORTHWESTERLY WINDS OVERNIGHT INTO WEDNESDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
STRONG NORTHWESTERLY WINDS WILL PREVAIL ON WEDNESDAY...WITH GUSTY
CONDITIONS CONTINUING ON THURSDAY.  THE RECENT RAINFALL WILL HELP
ALLEVIATE IMMEDIATE FIRE WEATHER CONCERNS...HOWEVER FINE FUELS
SUCH AS GRASSES WILL CURE QUICKLY AND ANY WILDFIRES COULD SPREAD
QUICKLY WITH THESE WINDS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jan 29, 2:42 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CST TUE JAN 29 2013

ARZ010-019-OKZ069-072-292115-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-WASHINGTON AR-
242 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CRAWFORD AND WASHINGTON

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 242 PM CST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
SHORT...MOVING NORTHEAST AT 70 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHORT...HICKS...UNIONTOWN...ODELL...
WALNUT GROVE...TUTTLE...HARMON...FAYETTEVILLE...WEST FORK...
LINCOLN...PRAIRIE GROVE...ELKINS...FARMINGTON...BLACKBURN...HOGEYE...
STRICKLER...MORROW...WOOLSEY...CLYDE...CANEHILL...SULPHUR CITY...
BLACK OAK...GREENLAND...RHEA...VINEY GROVE...SAVOY...WHEELER...
NATURAL DAM...LEE CREEK...DEVILS DEN STATE PARK AND PRAIRIE GROVE
BATTLEFIELD STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS OF 40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3550 9453 3559 9473 3615 9435 3615 9433
      3618 9432 3602 9394
TIME...MOT...LOC 2042Z 219DEG 59KT 3557 9461
Special weather statement, Jan 29, 3:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
329 PM CST TUE JAN 29 2013

ARZ001-002-010-011-292215-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
329 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON...WESTERN CARROLL...NORTHWESTERN MADISON AND
     NORTHEASTERN WASHINGTON

AT 329 PM CST...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF BLACK OAK...MOVING NORTHEAST AT 65 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...HICKS...BLAND...
SHADY GROVE...TUTTLE...MAYFIELD...HILL TOP...WAR EAGLE...MONTE NE...
LOOKOUT...LARUE...GARFIELD...EUREKA SPRINGS...BEAVER LAKE...
HINDSVILLE...BEST...CLIFTY...ROCKHOUSE...FAYETTEVILLE...SPRINGDALE...
ELKINS...SULPHUR CITY...BLACK OAK...GREENLAND...GOSHEN...JOHNSON...
SONORA AND HOBBS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3649 9399 3636 9355 3599 9397 3592 9405
      3600 9425
TIME...MOT...LOC 2129Z 220DEG 55KT 3603 9408
Local storm report, Jan 29, 4:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
436 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ELKINS                  36.00N 94.01W
01/29/2013                   WASHINGTON         AR   EMERGENCY MNGR

            TREES DAMAGED NEAR ELKINS

&&

SFP
Local storm report, Jan 29, 4:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
440 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     4 W SHORT               35.57N 94.56W
01/29/2013                   SEQUOYAH           OK   EMERGENCY MNGR

            TREE AND POWER LINE DAMAGE - BELFONT AREA

&&

SFP
Local storm report, Jan 29, 4:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
444 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 W SHORT               35.57N 94.53W
01/29/2013                   SEQUOYAH           OK   STORM CHASER

            SEVERAL LARGE OAK TREES AND A POWER POLE DOWN

&&

SFP
Local storm report, Jan 29, 4:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
453 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     MULBERRY                35.50N 94.05W
01/29/2013                   CRAWFORD           AR   EMERGENCY MNGR

            TREE AND POWER LINE DAMAGE

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:42 PM CSTSpecial Weather StatementTSAWashington33 min
Jan 29, 2:44 PM CSTSevere Thunderstorm WarningTSACrawford, Washington46 min
Jan 29, 2:51 PM CSTTornado WarningTSACrawford, Washington39 min
Jan 29, 3:29 PM CSTSpecial Weather StatementTSAMadison46 min
Jan 29, 4:01 PM CSTSevere Thunderstorm WarningTSACarroll29 min
Jan 29, 4:15 PM CSTSevere Thunderstorm WarningTSACarroll15 min
Jan 29, 4:51 PM CSTSevere Thunderstorm WarningTSAFranklin, Madison39 min
Jan 29, 5:19 PM CSTSpecial Weather StatementTSASebastian41 min
Jan 29, 5:42 PM CSTSevere Thunderstorm WarningTSAFranklin48 min
Jan 29, 5:59 PM CSTAreal Flood AdvisoryTSACrawford, Franklin, Madison, Sebastian, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.